The pill and women’s sexualityBMJ 2019; 364 doi: https://doi.org/10.1136/bmj.l335 (Published 25 January 2019) Cite this as: BMJ 2019;364:l335
- Cynthia A Graham, professor of sexual and reproductive health
- Department of Psychology, Faculty of Environmental and Life Sciences, University of Southampton, Southampton SO17 1BJ, UK
Oral contraceptives remain the most popular contraceptive method in the United Kingdom, particularly among younger women.1 Yet discontinuation rates are high, and side effects are one of the main reasons why women discontinue the pill.2 Research has focused on side effects such as breakthrough bleeding and breast tenderness.3 Although an association between pill use and impaired sexual functioning has been considered since the pill was first introduced,34 remarkably little research has investigated this possible link.
Why have possible pill related adverse sexual effects in women been neglected? Sexual side effects have been deemed “extremely difficult to assess” and described in the literature as “trivial” or a “nuisance.”5 The lack of attention might also reflect a sex bias. Sexuality related side effects have been high on the agenda of research into the development of a hormonal male contraceptive.3 As early as in 1982, the World Health Organization funded a six country …